Posted by Adam on April 14, 2000, at 16:22:56
In reply to Re: Selegiline without the Patch, posted by Elizabeth on April 14, 2000, at 1:08:39
> Hi Adam. Your selegiline experience sounds familiar, in some ways (mostly the negative ones)....
Yeah, I wondered when I started if things you and others described might happen to me too, but hoped that since I had had such a positive experience on transdermal selegiline I would tolerate the oral administration better than I have. Unfortunately, it's been kind of a pain.
> > I started out on 15mg/day. For the life of me, I can't figure out why it was suggested I try this...
> Not surprised...but as you've seen, going up too fast can cause massive jitters! (Then again, I thought I was increasing it slowly, and you seem to have too, but we still got the jitters.)
Well, the initial intent was to keep me on 15mg/day indefinitely, and then when I complained it wasn't working, I was immediately bumped up to 30mg, which I foolishly complied with. The result was pretty dramatic and uncomfortable. I should have known better.
> Tried Ambien?
No, but I may get some. Heard anything about Sonata?
> I don't have OCD (that I know of), but I've found myself doing this too at various times. It actually is related to the amphetamine-like actions and/or metabolites of selegiline. (I first experienced it when I tried adding Cylert to Nardil. I asked my pdoc about it, he said that sometimes people who've ODed on stimulants do that.)
Well, everybody's got OCD these days. Anyway, I was very interested to read you have experienced similar things. Perhaps it is just a stimulant effect. "Picking" was something I kind of trained myself not to do after a while. Would what I'm experiencing fall under "akathisia?" I find it interesting that neuroleptics, which block DA receptors, cause restlessness, while stimulants, which antagonize DA receptors somehow (among other things), cause restlessness. Does akathisia come only later, after DA signalling has readjusted to dysregulation by DA receptor antagonism? And, are these symptoms of stimulants in some way or another inducing a state of "chemical OCD"? That would be way bad for me, I think.
>I don't think you should have trouble getting your doc to prescribe Risperdal if you want to try that - lots of people take it with an antidepressant. It might help with the insomnia as well as the jitters and skin picking.
I think so too, given what I've read about it in "the literature". I just don't know what goes on in practice, which is why I was concerned. I've suggested things to pdocs in the past that I thought made perfect sense, got poo-pooed, and then later I'd read about clinical cases where doctors did exacly what I thought would work. It's frustrating.
Anyway, as much fun as playing with drugs in my head can be, I'm reluctant in some ways to keep adding things to counter this-or-that side effect only to expose myself to new risks of other side effects. You tried parnate after sel. and had (besides the cardiovascular problems, which I don't want to minimize), some success. From what I've read, parnate seems to be quite a stimulant also. Is is less so than selegiline? I'm giving serious thought to just switching.
Thank you in advance for any or all answers...